Montana, 2020High Wind in Montana, February 1, 2020
February 1, 2020 · NWS BYZ · 3 events in 3 counties and zones
Very strong winds aloft, as a result of a powerful jet stream, mixed down to the surface during the early morning hours on the 1st and continued through the afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds aloft, as a result of a powerful jet stream, mixed down to the surface during the early morning hours on the 1st and continued through the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 1, 3:11 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 1, 3:11 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 AM MST Sat Feb 1 2020
.DISCUSSION...
Today and tonight...
Big story for today will be winds. Strongest winds will be over
the western foothills, especially from Livingston to Big Timber
and then from Nye to Harlowton. Winds have already gusted in
excess of 72 mph around Livingston with gusts in excess of 65 mph
at Big Timber. Winds should strengthen further today as core of
700 mb winds of 75 kts slides over the area. High Wind Warnings
look in real good shape. For the plains, strong winds are expected
but the forecast is not clear cut on exactly how strong. A core
of 850 mb winds of 50 kts slides over the east. Winds look a
little weaker than runs yesterday, as most of the area has 35-45
kts now. The same cap is present today as was there yesterday at
850 mb, just not a prevalent as yesterday. There are indications
of some ascent present for a period this afternoon while a jet
swings over northern Montana. Wind speeds today should be in the
40-50 mph range, with a gust of 55 mph possible. Very warm day in
store with strong downslope warming. Highs in the lower to mid 60s
can be expected, which will approach record highs.
Winds will decrease tonight as the strongest winds slide to the
east as a cold front approaches from the north. This front will
work across the area overnight, switching winds to the north and
northwest, bringing in colder temperatures. The front will come
through mainly dry, but a band of precipitation is expected to
develop behind it late tonight. Have spread lower PoPs over
western and central zones late tonight. This will set the stage
for a cold and snowy Sunday and Monday. TWH
Sunday through Saturday...
Overall the extended forecast continues to look fairly cool and
unsettled. The big story to start the period continues te center
around a Canadian cold front dropping into the region early
Sunday. The system will bring much cooler temps and widespread
snow at least through Sunday and Sunday night, and through Monday
in southernmost locations.
Snow should develop fairly early Sunday morning. A combination of
mid level frontogenesis, upper level jet support, upslope sfc
winds, and ample moisture point to efficient snow production,
especially along north and east facing slopes. Red Lodge and
Story could easily receive a foot of snow, with around 20 inches
over the adjacent mountains. Precip will taper off late Monday
night. A Winter Storm Watch has been issued for these areas.
More uncertainty exists as proceed north and east from the
foothills, with snow amounts depending on how far south the trof
digs. ECMWF has been very consistent in favoring less southerly
progression, resulting in potential for higher snow amounts north
of the foothills. Have chosen to remain near the ensemble mean,
suggesting something like 3 to 7 inches from Livingston to
Billings and southeastward through Lame Deer and to Alzada. Miles
City and Baker will see around an inch of snowfall. That said, a
longer period of deep easterly winds, and slightly more northerly
track of system (as favored by the ECMWF), would add to total
snowfall.
NW flow and some shortwave ridging on Tuesday, should bring a dry
day, but will remain cold with increasing wind. Blowing snow
could be a concern Tuesday, depending final snow cover,
especially from Livingston to Big Timber and Harlowton.
Unsettled NW flow aloft will bring periods of snow/rain showers
and wind Wednesday through next Friday. Temps should moderate
through latter portions of the work week, climbing back into the
40s by Thursday, but colder air will occasionally back into our
area with pieces of energy. These reinforcing shots of cooler
air, combined with possible snow cover, could result in cooler
than anticipated forecast temps, as get closer in time. Another
cold front in hinted at for next weekend, with some colder temps
than experience this weekend, and more substantial snow. Will
continue to watch this system closely.
Temps will transition to below normal on Sunday, then Monday and
Tuesday should see highs in the 20s to lower 30s. Wednesday
through Friday should at least be slightly warmer, with highs
ranging from low to mid 40s in our west to upper 20s to mid 30s
in our east. Gilstad
&&
.AVIATION...
VFR conditions expected across southern Montana and northern
Wyoming. Strong southwest winds will continue from KLVM to K6S0.
Some gusts will reach 60 to 70 kts. For the plains, wind gusts of
30-45 kts should be prevalent, especially from KBIL westward. For
the east, some of the strongest winds may not mix down to the
ground and this would create a LLWS situation from KMLS-4BQ-KBHK.
Winds will decrease tonight as a cold front moves through. This
front will switch winds to the north and northwest. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 065 033/037 021/028 010/028 016/038 029/045 033/045
0/N 28/O 77/S 40/U 04/S 33/O 44/O
LVM 059 033/036 017/026 007/028 017/036 031/045 038/047
0/N 49/S 76/S 10/N 14/S 34/O 45/O
HDN 063 031/038 020/030 010/030 013/039 028/045 030/044
0/N 17/O 77/S 40/U 14/S 45/O 55/O
MLS 060 032/039 020/031 013/031 018/039 029/043 028/039
0/N 02/O 23/S 10/U 02/S 33/S 44/S
4BQ 060 031/039 020/028 013/028 013/036 026/041 028/041
0/N 03/O 67/S 30/B 03/S 44/S 45/S
BHK 059 029/038 018/029 012/029 015/036 025/039 025/037
0/N 01/B 23/S 10/B 02/S 22/S 33/S
SHR 060 029/039 015/023 007/025 005/034 023/040 028/042
0/E 17/O 99/S 51/B 03/S 34/S 55/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Sunday morning through late
Monday night FOR ZONES 56-66-67-138-169-171.
High Wind Warning in effect until 6 AM MST Sunday FOR ZONES
63-65-66-141-172-228.
Red Flag Warning in effect from 8 AM this morning to 11 PM
MST this evening FOR ZONE 117.
WY...Winter Storm Watch in effect from Sunday morning through late
Monday night FOR ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Feb 1, 3:26 AM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
326 AM MST Sat Feb 1 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-021100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
326 AM MST Sat Feb 1 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Turning colder with accumulating snowfall.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Sunday and Monday.
* ADDITIONAL DETAILS...The arrival of a Canadian cold front will be
accompanied by developing snowfall on Sunday. Periods of snow
will continue through Monday or Monday night, especially along
the mountains and foothills where significant snow accumulations
are expected. Most of the region should see at least some
snowfall. Stay in touch with the forecast through the weekend,
and be ready for a dramatic shift to wintry conditions.
* ADDITIONAL HAZARD CONCERNS...Very warm, dry and windy conditions
will increase grass fire danger on Saturday. Please take care to
avoid starting a fire as it could spread rapidly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Jan 31, 11:41 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1141 PM MST FRI JAN 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M56.00 MPH PARK MT ASOS
0253 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M56.00 MPH PARK MT ASOS
0348 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M60.00 MPH PARK MT ASOS
0353 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M60.00 MPH PARK MT ASOS
0405 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M62.00 MPH PARK MT ASOS
0453 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M53.00 MPH PARK MT ASOS
0517 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M59.00 MPH PARK MT ASOS
0525 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M52.00 MPH SWEET GRASS MT AWOS
0540 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M51.00 MPH SWEET GRASS MT AWOS
0540 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M51.00 MPH SWEET GRASS MT AWOS
0555 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M52.00 MPH SWEET GRASS MT AWOS
0555 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M52.00 MPH SWEET GRASS MT AWOS
0625 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M56.00 MPH SWEET GRASS MT AWOS
0629 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M61.00 MPH PARK MT ASOS
0640 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M53.00 MPH SWEET GRASS MT AWOS
0640 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M53.00 MPH SWEET GRASS MT AWOS
0653 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M51.00 MPH PARK MT ASOS
0655 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M58.00 MPH SWEET GRASS MT AWOS
0655 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M58.00 MPH SWEET GRASS MT AWOS
0710 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M61.00 MPH SWEET GRASS MT AWOS
0710 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M61.00 MPH SWEET GRASS MT AWOS
0725 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M56.00 MPH SWEET GRASS MT AWOS
0725 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M56.00 MPH SWEET GRASS MT AWOS
0735 PM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
01/31/2020 M56.00 MPH SWEET GRASS MT MESONET
0740 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M60.00 MPH SWEET GRASS MT AWOS
0740 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M60.00 MPH SWEET GRASS MT AWOS
0752 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M66.00 MPH PARK MT ASOS
0753 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M66.00 MPH PARK MT ASOS
0755 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M55.00 MPH SWEET GRASS MT AWOS
0755 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M55.00 MPH SWEET GRASS MT AWOS
0800 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M56.00 MPH PARK MT ASOS
0855 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M51.00 MPH SWEET GRASS MT AWOS
0910 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M52.00 MPH SWEET GRASS MT AWOS
0910 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M52.00 MPH SWEET GRASS MT AWOS
0912 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/31/2020 M55.00 MPH PARK MT MESONET
0940 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M64.00 MPH PARK MT ASOS
0940 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M61.00 MPH SWEET GRASS MT AWOS
0953 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M62.00 MPH PARK MT ASOS
0955 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M58.00 MPH SWEET GRASS MT AWOS
0955 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M58.00 MPH SWEET GRASS MT AWOS
1012 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/31/2020 M52.00 MPH PARK MT MESONET
1012 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/31/2020 M52.00 MPH PARK MT MESONET
1018 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/31/2020 M53.00 MPH BIG HORN MT MESONET
1018 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/31/2020 M53.00 MPH BIG HORN MT MESONET
1024 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M76.00 MPH PARK MT ASOS
1053 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M58.00 MPH PARK MT ASOS
1055 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/31/2020 M51.00 MPH SWEET GRASS MT AWOS
1112 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M89.00 MPH PARK MT ASOS
1119 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
01/31/2020 M89.00 MPH PARK MT ASOS
&&
TWHHigh Wind, Melville Foothills
- When
- February 1, 5:00 AM MST to 2:40 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Large cattle troughs blew over 12 miles north of Big Timber.
High Wind, Judith Gap
- When
- February 1, 10:33 AM MST to 2:40 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the Judith Gap area.
High Wind, Absaroka / Beartooth Mountains
- When
- February 1, 2:15 PM MST to 2:30 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Numerous large trees were blown down throughout the canyon 6 miles south of Red Lodge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, February 1 to 29, 2020$10 million · 1 event
- High Wind in Idaho, February 1, 2020$332,000 · 60 kt wind · 8 events
- High Wind in Montana, February 1, 2020$95,000 · 65 kt wind · 6 events
- Wildfire and High Wind in Montana, February 1, 202077 kt wind · 32 events
- Drought in Texas, February 1 to 18, 202016 events
- Drought in Texas, February 1 to 29, 202015 events
- Dense Fog in Virginia, February 1, 202011 events
- Heavy Snow and High Wind in Montana, February 1 to 3, 202053 kt wind · 11 events
- Drought in Texas, February 1 to 29, 20209 events
- Dense Fog in Maryland, February 1, 20207 events
- High Wind in Wyoming, February 1, 202070 kt wind · 7 events
- Flooding in South Dakota, February 1 to 20, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871263, 871264, 871265.